December 1975

Toxicity Secondary to Intravenously Administered Chloroform in Humans

Author Affiliations

From the Pulmonary Division, Department of Medicine, University of California, San Diego.

Arch Intern Med. 1975;135(12):1601-1603. doi:10.1001/archinte.1975.00330120079011

The association of pulmonary disease and chloroform (CHCL3) injection has not been recorded previously in humans as far as we know. However, other halogenated, volatile hydrocarbons such as carbon tetrachloride and trichlorethane are known to induce pulmonary injury. Carbon tetrachloride (CHCL4) causes pulmonary edema and hemorrhage when given intravenously to dogs.1 Oral doses of carbon tetrachloride were recently shown to cause diffuse pulmonary damage in rats at sublethal dosage levels.2 There is evidence that inhaling high concentrations of trichloroethane (CH3CCL3) may cause pulmonary disease.3,4

In 1973, the Federal Food and Drug Administration concluded that trichloroethane may be responsible for side-effects from over-the-counter aerosols, and they asked that manufacturers of aerosols containing trichloroethane recall their products.5 Most patients who have ingested toxic doses of chloroform or trichloroethane have apparently not developed secondary pulmonary disease. The clinical course of a patient who developed pulmonary infiltrates and acute respiratory distress after injecting chloroform

First Page Preview View Large
First page PDF preview
First page PDF preview